Vermont, 2003

Winter Weather in Vermont, March 30 to 31, 2003

March 30 to 31, 2003 · NWS BTV · 5 events in 5 counties and zones

An area of low pressure off the mid Atlantic coast Sunday morning, March 30th, moved northeast Sunday night, east of New England and into Nova Scotia on the morning of March 31st. Light Snow overspread the area in the afternoon of March 30th and continued through much of the night.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An area of low pressure off the mid Atlantic coast Sunday morning, March 30th, moved northeast Sunday night, east of New England and into Nova Scotia on the morning of March 31st. Light Snow overspread the area in the afternoon of March 30th and continued through much of the night. Snowfall was generally between 3 and 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 30, 9:29 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 30, 9:29 AM EST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
929 AM EST SUN MAR 30 2003

MORE WINTER WEATHER FOR THE REGION. TWO MAIN AREAS OF PRECIPITATION
SHOWING ON REGIONAL COMPOSITE RADARS...ONE OF WHICH EXTENDS FROM THE
NORTHERN CHAMPLAIN VALLEY AND DOWN THROUGH THE ADIRONDACKS AND
CENTRAL NEW YORK...THE OTHER MAIN AREA ACROSS SE NEW ENGLAND.
SCATTERED AREAS MOVING IN BETWEEN THE TWO...BUT ALL PRECIPITATION
IS MOVING NORTH/NORTHEAST.

SURFACE LOW ASSOCIATED WITH THE PRECIP. IS CONTINUING TO MOVE SLOWLY
NORTHEAST FROM THE VIRGINIA/NORTH CAROLINA COAST. MODELS STILL SHOW
TRACK OF LOW NORTHEAST IN THE VICINITY OF THE 40N/70W BENCHMARK.

TEMPERATURES AROUND THE REGION ARE MAINLY IN THE 30S...WITH A FEW
20S IN THE ADIRONDACKS. WILL UPDATE THE ZONES TO REMOVE ANY MORNING
WORDING...AND ADJUST TEMPS AND PRECIP WORDING AS NECESSARY.

.BTV...WINTER STORM WARNING THIS AFTERNOON THRU MON MORNING FOR
       VTZ003-004-006>008-010>012.
       WINTER STORM WARNING THIS AFTERNOON THRU EARLY MON MORNING FOR
       NYZ028-035-VTZ001-002-005-009.
       WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT FOR
       NYZ029>031-034.

JN
Hazardous weather outlook, Mar 30, 6:10 AM EST, 7 hours 50 minutes before
NYZ026>031-034-035-VTZ001>012-301300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
610 AM EST SUN MAR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A WINTER STORM WARNING IS IN EFFECT FOR THE CHAMPLAIN VALLEY OF
VERMONT WHERE OCCASIONAL SNOW IS EXPECTED THIS AFTERNOON AND WILL
CONTINUE INTO TONIGHT.  TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 4
TO 8 INCHES BY EARLY MONDAY MORNING.  A WINTER STORM WARNING IS ALSO
IN EFFECT FOR THE NORTH CENTRAL...NORTHEAST...AND SOUTH CENTRAL
SECTIONS OF VERMONT THIS AFTERNOON THROUGH MONDAY MORNING.  SNOW
WILL DEVELOP THIS AFTERNOON AND BECOME HEAVY AT TIMES TONIGHT.
TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES.  A WINTER
WEATHER ADVISORY IS IN EFFECT FOR THE NORTHERN ADIRONDACKS THIS
AFTERNOON AND TONIGHT WHERE 3 TO 7 INCHES OF SNOW IS EXPECTED BY
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE THIS
AFTERNOON THROUGH MONDAY MORNING WITH ANY SNOWFALL TOTALS.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Essex

When
March 30, 2:00 PM EST to March 31, 4:00 AM EST
Where
Essex forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Winter Weather, Caledonia

When
March 30, 2:00 PM EST to March 31, 4:00 AM EST
Where
Caledonia forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
March 30, 2:00 PM EST to March 31, 4:00 AM EST
Where
Orange forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Rutland

When
March 30, 2:00 PM EST to March 31, 4:00 AM EST
Where
Rutland forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
March 30, 2:00 PM EST to March 31, 4:00 AM EST
Where
Washington forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348938, 5348939, 5348940, 5348941, 5348942.